Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 50, NWS San Angelo, TX

June 15, 1997Crockett County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 15, 1997, 11:26 PM CDT for Crockett County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 1997, 11:26 PM CDT (04:26 UTC)
Expired
Jun 16, 1997, 12:10 AM CDT
In force
44 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Crockett County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
2533 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 160426 RRA
TORSJT
TXC105-160510-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1126 PM CDT SUN JUN 15 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1210 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN WEST CENTRAL TEXAS

   ...SOUTHWESTERN CROCKETT COUNTY
 
AT 1122 PM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A TORNADO 41
MILES SOUTHWEST OF OZONA MOVING EAST NORTHEAST AT 25 MPH.

THIS STORM WILL CROSS FM 2083 BETWEEN 1145 AND MIDNIGHT.

IF YOU ARE IN THE PATH OF A TORNADO... THE SAFEST PLACE IS A
BASEMENT. IF NO BASEMENT IS AVAILABLE... SEEK SAFETY IN AN INTERIOR
ROOM SUCH AS A CLOSET ON THE LOWEST FLO.OR. GET UNDER A WORKBENCH OR
PIECE OF STURDY FURNITURE. USE BLANKETS... PILLOWS... OR CUSHIONS TO
COVER YOUR BODY. AVOID WINDOWS.
 

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 15, 9:07 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 15, 9:07 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
906 PM CDT SUN JUN 15 1997

FTW ZONE UPDATE APPEARS SUFFICIENT AS MOST OF THE CURRENT ACTIVITY IS
MOVING NORTHEAST AT 30-35 MPH INTO THE EASTERN BIG COUNTRY AND
NORTHERN HEARTLAND. EXPECT ONLY BRIEF AND MINOR FLOODING TO BE
POSSIBLE OVER THESE AREAS WITH RAINFALL AMOUNTS EXPECTED TO REMAIN
LESS THAN AN INCH. DONT SEE NEED TO CANCEL FFA FOR OTHER AREAS AS
LOWEST FFG VALUES OVER THE WESTERN BIG COUNTRY WHERE LESS ACTIVITY IS
EXPECTED. ANOTHER WAVE OF ACTIVITY SEEN BY SATELLITE AND KMAF DOPPLER
WILL AFFECT THE AREA DURING THE OVERNIGHT HOURS...BUT MOST ACTIVITY
SEEMS TO BE FOLLOWING THE DEEPER THETA-E MOISTURE TO THE SOUTH. DIME
SIZED HAIL IS THE ONLY SEVERE REPORT SO FAR...BUT VIEW IRION STORM
INDICATED A MICROBURST OVER RURAL AREAS. STORMS ARE ALSO SHOWING WEAK
ROTATION...BUT SPEED SHEAR FROM UPPER JET APPEARS TO BE KNOCKING OFF
THE TOPS OF THE STORMS...SO SUPE RCELL DEVELOPMENT WILL BE HARD TO
COME BY. WITH LATEST UPDATES ALREADY IN FROM SAT AND FTW...CURRENT
FORECASTS ARE ON TRACK.

OAKS

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:46 PM CDTSevere Thunderstorm WarningSJTIrion, Tom Green64 min
Jun 15, 8:35 PM CDTSevere Thunderstorm WarningSJTCoke50 min
Jun 15, 10:47 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford63 min
Jun 16, 1:11 AM CDTFlash Flood WarningSJTCrockett, Sutton4 hr
Jun 16, 2:15 PM CDTSevere Thunderstorm WarningSJTCrockett65 min
Jun 16, 3:36 PM CDTSevere Thunderstorm WarningSJTTom Green64 min
Jun 16, 4:06 PM CDTSevere Thunderstorm WarningSJTRunnels79 min
Jun 16, 5:06 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan49 min
Jun 16, 5:13 PM CDTSevere Thunderstorm WarningSJTTaylor62 min
Jun 16, 5:27 PM CDTSevere Thunderstorm WarningSJTRunnels48 min
Jun 16, 5:45 PM CDTSevere Thunderstorm WarningSJTNolan35 min
Jun 16, 5:51 PM CDTTornado WarningSJTTaylor49 min
Jun 16, 5:57 PM CDTSevere Thunderstorm WarningSJTCallahan48 min
Jun 16, 6:10 PM CDTFlash Flood WarningSJTRunnels, Taylor4 hr
Jun 16, 6:14 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford61 min
Jun 16, 6:55 PM CDTSevere Thunderstorm WarningSJTColeman65 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.